Advances in Applied Probability

On random disc polygons in smooth convex discs

F. Fodor, P. Kevei, and V. Vígh

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we generalize some of the classical results of Rényi and Sulanke (1963), (1964) in the context of spindle convexity. A planar convex disc S is spindle convex if it is the intersection of congruent closed circular discs. The intersection of finitely many congruent closed circular discs is called a disc polygon. We prove asymptotic formulae for the expectation of the number of vertices, missed area, and perimeter difference of uniform random disc polygons contained in a sufficiently smooth spindle convex disc.

Article information

Adv. in Appl. Probab., Volume 46, Number 4 (2014), 899-918.

First available in Project Euclid: 12 December 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 52A22: Random convex sets and integral geometry [See also 53C65, 60D05]
Secondary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]

Convex disc disc polygon spindle convexity random approximation


Fodor, F.; Kevei, P.; Vígh, V. On random disc polygons in smooth convex discs. Adv. in Appl. Probab. 46 (2014), no. 4, 899--918. doi:10.1239/aap/1418396236.

Export citation


  • Ambrus, G., Kevei, P. and Ví gh, V. (2012). The diminishing segment process. Statist. Prob. Lett. 82, 191–195.
  • Bárány, I. (2008). Random points and lattice points in convex bodies. Bull. Amer. Math. Soc. (N.S.) 45, 339–365.
  • Bezdek, K. (2010). Classical Topics in Discrete Geometry. Springer, New York.
  • Bezdek, K. (2013). Lectures on Sphere Arrangements–-The Discrete Geometric Side (Fields Inst. Monogr. 32). Springer, New York.
  • Bezdek, K., Lángi, Z., Naszódi, M. and Papez, P. (2007). Ball-polyhedra. Discrete Comput. Geom. 38, 201–230.
  • Blaschke, W. (1956). Kreis und Kugel. Walter de Gruyter, Berlin.
  • Böröczky, K. J., Fodor, F., Reitzner, M. and Vígh, V. (2009). Mean width of random polytopes in a reasonably smooth convex body. J. Multivariate Anal. 100, 2287–2295.
  • Danzer, L., Grünbaum, B. and Klee, V. (1963). Helly's theorem and its relatives. In Proc. Sympos. Pure Math., Vol. VII, American Mathematical Society, Providence, RI, pp. 101–180.
  • Efron, B. (1965). The convex hull of a random set of points. Biometrika 52, 331–343.
  • Eggleston, H. G. (1965). Sets of constant width in finite dimensional Banach spaces. Israel J. Math. 3, 163–172.
  • Fejes Tóth, L. (1953). Lagerungen in der Ebene, auf der Kugel und im Raum. Springer, Berlin.
  • Fejes Tóth, L. (1982). Packing of $r$-convex discs. Studia Sci. Math. Hungar. 17, 449–452.
  • Fejes Tóth, L. (1982). Packing and covering with $r$-convex discs. Studia Sci. Math. Hungar. 18, 69–73.
  • Fodor, F. and Ví gh, V. (2012). Disc-polygonal approximations of planar spindle convex sets. Acta Sci. Math. (Szeged) 78, 331–350.
  • Gruber, P. M. (1997). Comparisons of best and random approximation of convex bodies by polytopes. II International Conference in `Stochastic Geometry, Convex Bodies and Empirical Measures' (Agrigento, 1996). Rend. Circ. Mat. Palermo (2) Suppl. 50, 189–216.
  • Hug, D. (1999). Measures, curvatures and currents in convex geometry. Habilitationsschrift, Albert Ludwigs Universität Freiburg.
  • Kupitz, Y. S., Martini, H. and Perles, M. A. (2005). Finite sets in $\R^d$ with many diameters – a survey. In Proceedings of the International Conference on Mathematics and Applications (ICMA-MU 2005, Bangkok), Mahidol University Press, Bangkok, pp. 91–112.
  • Kupitz, Y. S., Martini, H. and Perles, M. A. (2010). Ball polytopes and the Vázsonyi problem. Acta Math. Hungar. 126, 99–163.
  • Mayer, A. E. (1935). Eine Überkonvexität. Math. Z. 39, 511–531.
  • McClure, D. E. and Vitale, R. A. (1975). Polygonal approximation of plane convex bodies. J. Math. Anal. Appl. 51, 326–358.
  • Moreno, J. P. and Schneider, R. (2007). Continuity properties of the ball hull mapping. Nonlinear Anal. 66, 914–925.
  • Moreno, J. P. and Schneider, R. (2012). Diametrically complete sets in Minkowski spaces. Israel J. Math. 191, 701–720.
  • Rényi, A. and Sulanke, R. (1963). Über die konvexe Hülle von $n$ zufällig gewählten Punkten. Z. Wahrscheinlichkeitsth. 2, 75–84.
  • Rényi, A. and Sulanke, R. (1964). Über die konvexe Hülle von $n$ zufällig gewählten Punkten. II. Z. Wahrscheinlichkeitsth. 3, 138–147.
  • Rényi, A. and Sulanke, R. (1968). Zufällige konvexe Polygone in einem Ringgebiet. Z. Wahrscheinlichkeitsth. 9, 146–157.
  • Santaló, L. A. (1946). Sobre figuras planas hiperconvexas. Summa Bras. Math. 1, 221–239.
  • Schneider, R. (1993). Convex bodies: The Brunn–Minkowski Theory (Encyclopedia Math. Appl. 44). Cambridge University Press.
  • Schneider, R. (2008). Recent results on random polytopes. Boll. Unione Mat. Ital. (9) 1, 17–39.
  • Schneider, R. and Weil, W. (2008). Stochastic and Integral Geometry. Springer, Berlin.
  • Weil, W. and Wieacker, J. A. (1993). Stochastic geometry. In Handbook of Convex Geometry, Vol. A, B, North-Holland, Amsterdam, pp. 1391–1438.